Hail, Park
- When
- August 13, 3:19 PM MST
- Where
- Park County, 6.77 mi NNW of Bailey
- Measured
- 0.87 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -105.520
Localized flash flooding occurred along Kauffman Creek in the East Troublesome burn area. A strong thunderstorm also produced nickel size hail in Park County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Localized flash flooding occurred along Kauffman Creek in the East Troublesome burn area. A strong thunderstorm also produced nickel size hail in Park County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:27 PM MST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 PM MDT Fri Aug 13 2021 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Aug 13 2021 Storms have formed mainly west of the Continental Divide this afternoon and are slowly moving southward. The slow movement of these storms is posing a flash flood threat over the burn areas which will continue to be a problem through the rest of the afternoon and early evening. Across the plains, an inversion around 700 mb is providing a substantial cap with only shallow cumulus developing. Models have continued to back off on showers and storms over the plains this evening with only one or two shown on the high resolution models. The SPC mesoanalysis shows around 2,000 j/kg of surface based CAPE across much of the Front Range foothills and northern I-25 corridor. This is believable since a Fort Collins sounding from 18Z that showed 1,615 j/kg of surface based CAPE. So there is plenty of instability for storms to become strong or possibly severe with hail being the primary threat if storms were to develop. There needs to be enough forcing to overcome that inversion which may be hard to come by. An outflow boundary from the storms over the mountains could provide that forcing or a modified DCVZ across the southeast side of the Denver metro could as well. It's these two features that lead me to keep decent PoPs over the foothills and I-25 corridor this evening despite the high resolution models not showing very much in the way of storms. It might be another late show in Denver like last night. Across the eastern plains, the inversion will be too much for storms to overcome this evening so PoPs were lowered there. There's a very subtle shortwave that moves across the far northeastern plains during the overnight hours tonight. With good instability in place above the 700 mb inversion, some storms could form mainly north and east of Sterling. Some low PoPs were kept across that area in case storms do form. Otherwise, temperatures will be seasonal and clouds will dissipate across most of the area. A ridge centered over the Nevada/Utah area will strengthen slightly on Saturday. Mid to upper level winds will turn more northerly over our CWA. Warmer temperatures in the 700 mb layer will increase high temperatures at the surface up to 5 degrees tomorrow with Denver reaching the low 90s. This warmer air in the 700 mb layer will also mean that the CIN will be stronger as well so even less coverage of storms is expected. Nonetheless, a few isolated storms will form mainly over the mountains which could pose a limited threat of flash flooding over the burn areas. There is another very subtle shortwave aloft that will move southward out of Nebraska and clip the far northeast corner of Colorado. A few storms may form by the late afternoon with a better chance of development during the evening hours. If these storms do form, there will be enough instability and shear for a strong to severe storm with hail being the primary threat. .LONG TERM...(Saturday night through Friday) Issued at 139 PM MDT Fri Aug 13 2021 Northwest flow aloft around a high over the Great Basin will prevail Sunday. Moisture increases ahead of an approaching short wave trough. Precipitable water values climb to around an inch east of Interstate 25. Surface based CAPE reaches 500-1000 J/kg. Shear will be 30-40 knots, so severe weather will be possible. Best chance for this will be across the eastern plains where a convergence along a surface boundary will help trigger convection. The upper level high over the Great Basin will weaken and shift southeast Monday as an upper level trough moves over the Pacific Northwest. Over Colorado, short wave ridging will be on the heels of Sunday's wave. Moisture and instability decrease, but there still should be enough moisture and instability for isolated showers and thunderstorms. Tuesday is similar with a little warming and drying. Most convection on Monday and Tuesday is expected to be isolated and over the higher terrain. The upper level trough continues to progress inland Wednesday. Models are far apart on how this system evolves. The GFS slows and strengthens this system into a closed low over Idaho. The 12Z ECMWF weakens the trough and speeds it up as it passes north of Colorado. Moisture will increase ahead of the trough with scattered to numerous thunderstorms expected. However, if the latest ECMWF is correct, lift won't be a good and convection should be less. Because of the large differences between the models, confidence in the forecast from Wednesday on is low. Expect temperatures near to slightly below normal under and behind the trough. Will keep decent PoPs in the forecast from Wednesday on with the stronger system around and possibly good moisture in place. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 305 PM MDT Fri Aug 13 2021 Strong capping and a boundary situated in west of the Denver metro has kept storm development in the foothills. Ample amounts of instability and moisture will continue through the late evening thus VCTS is still included in all terminal sites. Using satellite imagery, shallow clouds are beginning to build giving forecast confidence to a challenging TAF issuance. A lower visibility is possible if a stalling thunderstorm occurs over the terminal sites. Additionally, there is a low end chance of fog/stratus early morning at KDEN if thunderstorms stall within airport. && .HYDROLOGY... Issued at 300 PM MDT Fri Aug 13 2021 Storms will not be very strong on Saturday but they will be slow moving so there will be a limited threat of flash flooding. The Cameron Peak and East Troublesome burn areas would have the best chance of an advisory or warning to be issued for them. Daily afternoon and evening thunderstorms are expected. Most days, just isolated thunderstorms are expected. There may be a slight increase in storms on Sunday. A stronger storm system may bring widespread showers and thunderstorms sometime Wednesday or Thursday, or perhaps both days. Still a good amount of uncertainty on how next week's system evolves. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Meier AVIATION...AD HYDROLOGY...Danielson/Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Fri Aug 13 2021 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Fri Aug 13 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms will be possible over the norther I-25 corridor and northeast plains this afternoon and evening. Large hail and strong winds will be possible along with heavy rain. There will also be scattered thunderstorms over the higher terrain with a limited threat of flash flooding in the burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered showers and thunderstorms will be possible each afternoon and into the evening through the weekend. There will be a slight decrease in coverage to start next week with a return to increased rain chances by Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm.
The Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Heavy rain produced localized flash flooding in the East Troublesome burn area. Flooding was reported along Gravel Mountain Road from Kauffman Creek. County Roads 458 and 482 were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978623, 981805.